Hail, Finney
- When
- July 26, 4:50 PM CST
- Where
- Finney County, 2.14 mi SE of Eminence
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.100, -100.470
A cold front moved into a very unstable airmass and helped produce thunderstorms during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front moved into a very unstable airmass and helped produce thunderstorms during the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 26, 1:47 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 247 PM CDT Sat Jul 26 2014 ...Updated aviation section... .SHORT TERM...(This evening through Sunday) ISSUED AT 132 PM CDT SAT JUL 26 2014 A cold front will move south across western Kansas late this afternoon and early this evening. SBCAPE values at 18z from SPC were 1500 j/kg or greater, but weak 0-6km shear was present near and north of this boundary. NAM keeps +16c 700mb temperatures over western Kansas at 21z Saturday and 00z Sunday, however model soundings do suggest this cap may be broken near and north the surface boundary late day which will extend from southeast Colorado into south central Kansas. Also based on the same model soundings at 00z Sunday it still appears that the previous shift had the right idea with strong gusty winds being the main hazard and with any evening convection that does occur. Both the NAM and GFS to slightly differing degrees indicate a weak upper wave moving out of the Rockies and across western Kansas overnight. Any late day convection along the Rockies will move southeast towards extreme western Kansas after 03z as this overnight system approaches. Given the general agreement between these two models will keep a slight chance for thunderstorms across western Kansas overnight, especially over southwest Kansas given that this is the area where the better moisture and overnight instability will be located. Cooler temperatures can be expected on Sunday as a surface to 850mb ridge axis builds into western Kansas and the 850 mb temperatures fall from the upper 20s to lower 30s at 00z Sunday back into the low to mid 20s by 00z Monday. Using this as a guide for highs along with increasing moisture in the 800mb to 500mb level will undercut the latest guidance and stay close to the previous forecast with highs mainly in the mid to upper 80s. Lower dew points also forecast to return to north central and portions of western Kansas in the lower levels with the better low level moisture and instability shifting south/southwest. By late day it currently appears that this instability axis will be located across southwest Kansas as another upper level trough begins to cross the Central High Plains. Will focus the better chances for late day thunderstorms ahead of the upper trough and long the instability axis. An area of mid level moisture and lift will also be present during the afternoon across north central Kansas. At this time have not mentioned chances for convection here given the depth of the dry air forecast in the lower levels. .LONG TERM...(Sunday night through Saturday) ISSUED AT 246 PM CDT SAT JUL 26 2014 The long term weather pattern will basically consist of an upper level ridge building across the western United States and an upper level long wave trough digging into the eastern United States. The Central High Plains will be found in between these two features with northwest flow above western Kansas. Mid levels of the atmosphere cool down this week with increased cloud cover expected due to ample moisture and lift. Towards the surface, an area of high pressure will be located northeast of the CWA with an area of low pressure developing southeast of the area around mid week. This means southeast flow will be observed across the forecast area Sunday night through at least Friday. The atmospheric column over western Kansas will be very moist throughout the extended period with PWAT values of over an inch expected. Lift will also be abundant due to weak disturbances moving around the aforementioned ridge and these features will bring the chance of heavy rain to western Kansas and generally mostly cloudy skies. Thunderstorm chances look to be confined to far western Kansas Sunday night with a break in the action Monday morning into the early afternoon. Thunderstorm chances then increase from west to east Monday afternoon into Monday night with likely POPs in the grids Tuesday into Wednesday. Precipitation chances decrease by the end of the week but have left a slight chance in for the time being. Much cooler temperatures are expected this week with highs in the lower to mid 80s with the exception of Wednesday where mid to upper 70s are possible. Lows look to generally be in the lower to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 1207 PM CDT SAT JUL 26 2014 A surface trough of low pressure will remain nearly stationary today as a cold front move south across western Kansas during the afternoon. As the cold front passes the westerly winds at around 10knots will shift to the north. Clouds will increase later today but VFR conditions are expected given that the NAM BUFR soundings indicated that this moisture will be located at or above the 700mb level. There may even be a few isolated thunderstorms near the cold front late today/early tonight, however given the widely scattered nature expected will not include -tsra in the prevailing TAFS at this time. If storms do develop they will be high based with strong winds being the main hazard. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 87 65 85 / 20 10 10 20 GCK 69 85 64 83 / 30 20 20 30 EHA 69 84 64 82 / 30 40 40 40 LBL 71 87 66 84 / 30 30 30 30 HYS 70 87 62 86 / 20 10 10 10 P28 74 89 68 88 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Hovorka_42 AVIATION...Burgert
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 145 PM CDT SAT JUL 26 2014 KSZ030-031-043>046-061>066-074>081-084>090-271845- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 145 PM CDT SAT JUL 26 2014 /1245 PM MDT SAT JUL 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT. THE GREATEST SEVERE WEATHER THREAT WILL BE VERY LOCALIZED DAMAGING WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A THUNDERSTORM THREAT ACROSS MAINLY FAR SOUTHWEST KANSAS LATE SUNDAY AFTERNOON AND NIGHT AND AGAIN MONDAY ALONG THE FRONTAL ZONE...AS WELL AS STORMS THAT MOVE EAST-SOUTHEAST OFF THE HIGHER TERRAIN OF SOUTHEASTERN COLORADO. HEAVY RAINFALL MAY BE A CONCERN AND POTENTIALLY LEAD TO SOME LOCALIZED FLOODING COME TUESDAY AS A MUCH MORE ORGANIZED ROUND OF THUNDERSTORMS IS EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE BETWEEN 5 PM AND SUNSET. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 533 PM CDT SAT JUL 26 2014 KSZ063-262330- FINNEY- 533 PM CDT SAT JUL 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY COUNTY... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHWEST OF KALVESTA...MOVING SOUTHWEST AT 5 MPH. WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3801 10031 3801 10068 3819 10059 3818 10034 TIME...MOT...LOC 2232Z 023DEG 6KT 3813 10049 SUGDEN
The Dodge City radar (KDDC), 58 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538484, 538485, 538486.